Iowa, 2009

Hail and Damaging Wind in Iowa, April 24, 2009

April 24, 2009 · NWS DMX · 22 events in 9 counties and zones

The seasons first organized severe weather event took place during the late afternoon and evening hours of the 24th. Very warm and relatively moist air moved into the state on a gusty south wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first organized severe weather event took place during the late afternoon and evening hours of the 24th. Very warm and relatively moist air moved into the state on a gusty south wind. Afternoon temperatures reached the mid 80s to around 90 with surface dew points in the upper 50s to mid 60s. Precipitable water values were ample in the one to one and one half inch range. The atmosphere became quite unstable with lifted indices falling to the -5 to -7 C. range and CAPE values around 2000 J/kg. The freezing level was between 11,500 and 12,000 feet during the event with 25 to 35 kts of effective shear. A cold front moved into Iowa during the morning of the 24th, and moved slowly southeast during the day. There was a sharp contrast across the front, with temperatures in the 50s in its wake. Thunderstorms erupted during the late afternoon along the front and developed southeast as the front moved in a scattered to broken line. The line produced hail for the most part, with much of it between nickle size and one and one quarter inches in diameter. One storm became stronger as it moved through Adair County and produced golf ball size hail southeast of Orient. There was one severe wind gust with this event. That occurred in Union County northeast of the Creston Airport, with a 60 MPH wind gust. Additional thunderstorms formed during the late evening over northwest Iowa. They were not severe, however they produced considerable lightning. Lightning struck three houses in the town of Graettinger in Palo Alto County. Minor damage was done to each of the homes as the lightning produced small fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 4:10 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 24, 4:10 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT FRI APR 24 2009

.UPDATE...
STORMS FIRING ACROSS NORTH CENTRAL IOWA LATE THIS AFTERNOON WITH
WARNINGS ONGOING TO THE NORTH. SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 11 PM. MAIN THREATS CONTINUE TO BE STRAIGHT LINE WINDS AND
LARGE HAIL...WITH VERY STEEP MID LEVEL LAPSE RATES AND MU CAPES
AROUND 3000 J/KG.

.SHORT TERM...TONIGHT
FOCUS TONIGHT IS WHEN AND WHERE CONVECTION WILL DEVELOP. COLD FRONT
IS ONLY MAKING SLOW PROGRESS EWD FROM STORM LAKE TO EAST OF
ESTHERVILLE. PRESSURE FALLS ARE ELONGATED ON AN AXIS FROM SERN
NEBRASKA INTO WISCONSIN...INDICATING THERE IS PROBABLY A WAVE ON THE
FRONT ALONG THE KS/NEBRASKA BORDER. SO EXPECT FRONT TO BEGIN MOVING
EAST AGAIN LATER THIS EVENING BEHIND THE WAVE. ALTHOUGH WE HAVE VERY
WARM TEMPERATUERS AND DEWPOINTS NEAR 60...GIVING MODERATE
INSTABILITY AROUND 2000 J/KG...ALL INDICATIONS ARE SOUNDINGS REMAIN
CAPPED AT PRESENT. MODELS ERODE THE CAP RAPIDLY BETWEEN 21-00Z
HOWEVER...WITH THUNDERSTORMS PROGGED TO DEVELOP OVER WEST CENTRAL
INTO NRN IA. RELATIVELY WEAK CONVERGENCE AND LACK OF STRONG
LIFTING...PLUS FLOW PARALLEL TO BOUNDARY...ALL INDICATE IT MAY TAKE
AWHILE FOR CAP TO ERODE AND STORMS TO FORM. THUS EXPECTING 7-9 PM
APPEARS MOST LIKELY FOR DEVELOPMENT TIME. PER SPC...PARAMETERS
FAVORABLE FOR SOME SEVERE STORMS IF THEY DO DEVELOP ALONG BOUNDARY.
RELATIVELY SLOW EWD PROGRESSION EXPECTED OVERNIGHT SO SEVERE THREAT
SHOULD GRADUALLY TAIL OFF AFTER MIDNIGHT AND FOR SERN THIRD OF
FORECAST AREA. TEMPS WILL STAY QUITE MILD IN ADVANCE OF THE FRONT
AND RAIN...BUT SIGNIFICANT COOLING IN NWRN FORECAST AREA.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
FRONT WL SAG INTO NORTHERN MISSOURI ON SATURDAY BEHIND EXITING
SHORTWAVE.  SOME LINGERING POST FRONTAL PRECIPITATION IS EXPECTED
DURING THE MORNING HOURS...HOWEVER IT SHOULD DEPART RATHER QUICKLY
BY MIDDAY.  SOME ADDITIONAL SCATTERED SHRA/TSRA WL OCCUR NEAR THE
FRONT BUT DO NOT FORESEE A REAL WIDESPREAD RAINY DAY ACRS THE CWA.
TEMPS WL BE A BIT COOLER ON SATURDAY WITH NORTHEAST FLOW AND QUITE A
BIT OF CLOUDINESS.  FRONT STALLS IN NORTHERN MISSOURI AS NEXT
SHORTWAVE IN WESTERN US BEGINS TO TURN THE CORNER.  STRONG SOUTHERLY
LOW LEVEL FLOW WL IMPACT UPON THE FRONT SATURDAY NIGHT WITH
CONVECTION DEVELOPING ACRS THE SOUTH BY LATER IN THE EVENING.  THIS
CONVECTION WL SPREAD NORTHWARD OVERNIGHT ACRS MUCH OF THE CWA WITH
SOME HEAVY RAIN POSSIBLE.  SOME ELEVATED SEVERE CONVECTION IS ALSO
POSSIBLE...ALTHOUGH ANY WOULD BE QUITE ISOLATED.  THE WARM FRONT WL
PASS NORTH THROUGH THE STATE ON SUNDAY WITH CONVECTION PERSISTING
ACRS...ESPECIALLY IN THE NORTH WHERE THE POSSIBILITY OF HEAVY RAINS
PERSIST.  THE SOUTH SHOULD BREAK INTO THE WARM SECTOR BY AFTERNOON
WITH DECENT DESTABILIZATION AHEAD OF APPROACHING SHORTWAVE. SEVERE
CONVECTION DOES APPEAR TO BE A DECENT POSSIBILITY GIVEN BETTER SHEAR
AND INSTABILITY BY LATE AFTERNOON.  WL ALSO SEE DEEP MOIST FLOW
CONTINUE AHEAD OF THE BOUNDARY INTO THE STATE WITH HEAVY RAIN THREAT
PERSISTING INTO SUNDAY NIGHT.  HOWEVER...WITH SHORTWAVE PASSING TO
THE NORTHWEST...A COLD FRONT SHOULD SHOVE THROUGH THE STATE SUNDAY
NIGHT WITH PCPN SLOWLY ENDING FROM WEST TO EAST.  STILL AREAS OF THE
CWA ARE LIKELY TO SEE 1 TO 3 INCHES OF RAIN WITH ISOLATED HIGHER
AMOUNTS.  SOME RESIDUAL PCPN TO REMAIN IN THE SOUTHEAST ON MONDAY
MORNING BUT SHOULD SEE OVERALL PCPN AREA SINK GRADUALLY SOUTH OF IA
AS HIGH PRESSURE FORCES THE BOUNDARY INTO THE MID MISSISSIPPI RIVER
VALLEY.

A BREAK IN THE CONVECTION IS EXPECTED INTO EARLY WEDNESDAY...HOWEVER
GFS AND THE EURO CONTINUE TO INDICATE SHORTWAVES TO EJECTING IN THE
REGION STARTING MIDWEEK.  THE GULF WILL BE OPEN FOR BUSINESS AND
WITH BOUNDARIES NEARBY...ANTICIPATE A PERIOD OF UNSETTLED WEATHER
FROM WEDNESDAY INTO THE EARLY PARTS OF NEXT WEEKEND WITH MORE HEAVY
RAIN POSSIBLE ALONG WITH SOME SEVERE WEATHER.

&&

.AVIATION...24/18Z
ALTHOUGH FRONT EXTENDS SWWD ACROSS NW IA AND WILL MOVE SLOWLY
SEWD...NO SIGNIFICANT CLOUDS EXPECTED UNTIL SCATTERED CONVECTION
DEVELOPS ALONG THE FRONT ABOUT 23-01Z. THUNDER LIKELY TO BE MOST
VIGOROUS FROM KOMA-KMCW BETWEEN 01Z-06Z...BUT BASES WILL LIKELY BE
VFR WITH LOCAL MVFR VISIBLITY IN RAIN. AFTER 06Z MVFR CEILINGS AND
OCCASIONALLY VISIBILITY ARE LIKLY IN NORTHERLY FLOW...AND MORE
WIDESPREAD BY LOWER INTENSITY SHOWERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 11 PM CDT NORTHWEST OF A LINE FROM BEDFORD TO TAMA.

&&

SHORT TERM/AVIATION...JUNGBLUTH
LONG TERM...COGIL
Hazardous weather outlook, Apr 24, 12:16 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
116 PM CDT FRI APR 24 2009

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-251830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-
116 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY NORTHWEST OF A LINE FROM TAMA TO LAMONI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON OR
EARLY EVENING OVER THE NORTHWEST HALF OF IOWA...AND SPREAD SLOWLY SOUTHEAST
OVER THE STATE TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE
NORTHWEST OF A TAMA TO LAMONI LINE AFTER 600 PM UNTIL AROUND
MIDNIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND HIGH WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ACROSS IOWA SATURDAY
THROUGH MONDAY NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE
SOUTHEAST OF AN OTTUMWA TO LAMONI LINE LATE SATURDAY NIGHT...AND
OVER ALL OF IOWA SUNDAY AFTERNOON AND EVENING. ISOLATED HIGH
WINDS AND HAIL APPEAR TO BE THE MAIN THREAT.

HEAVY RAINFALL IS ALSO A POTENTIAL THREAT FOR MUCH OF CENTRAL IOWA
SATURDAY NIGHT INTO EARLY MONDAY. THERE IS THE POTENTIAL FOR
WIDESPREAD RAINFALL OF 1 TO 3 INCHES...WITH ISOLATED 4 INCH
AMOUNTS POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 600 PM AND MIDNIGHT
TONIGHT AND AT VARIOUS TIMES SATURDAY INTO SUNDAY NIGHT.

IAZ050-061-062-073>075-083>086-093>097-251830-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
116 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A LINE FROM TAMA TO LAMONI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING OVER THE
NORTHWEST HALF OF IOWA...AND SPREAD SOUTHEAST OVER THE STATE
TONIGHT. A FEW SEVERE THUNDERSTORMS MAY MOVE SOUTHEAST OF A TAMA
TO LAMONI LINE AFTER MIDNIGHT...BUT THE SEVERE THREAT SHOULD BE
DIMINISHING AS THE STORMS MOVE EAST. THE MAIN THREAT WILL BE
LARGE HAIL AND HIGH WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ACROSS IOWA SATURDAY
THROUGH MONDAY NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE
SOUTHEAST OF AN OTTUMWA TO LAMONI LINE LATE SATURDAY NIGHT...AND
OVER ALL OF IOWA SUNDAY AFTERNOON AND EVENING. ISOLATED HIGH
WINDS AND HAIL APPEAR TO BE THE MAIN THREAT.

HEAVY RAINFALL IS ALSO A POTENTIAL THREAT MUCH OF CENTRAL IOWA
SATURDAY NIGHT INTO EARLY MONDAY. THERE IS THE POTENTIAL FOR
WIDESPREAD RAINFALL OF 1 TO 3 INCHES...WITH ISOLATED 4 INCH
AMOUNTS POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AROUND MIDNIGHT TONIGHT AND AT VARIOUS
TIMES SATURDAY INTO SUNDAY NIGHT.

JUNGBLUTH

In the hours before

Special weather statement, Apr 24, 4:12 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT FRI APR 24 2009

IAZ016-017-242245-
CERRO GORDO-HANCOCK-
512 PM CDT FRI APR 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR CERRO GORDO AND SOUTHEASTERN
HANCOCK COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BELMOND...OR 24 MILES SOUTHWEST
OF MASON CITY...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN CERRO GORDO AND HANCOCK COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Wright

When
April 24, 4:51 PM CST
Where
Wright County, 3.45 mi S of Olaf
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.830, -93.720

Nickel to quarter size hail reported.

Hail, Cerro Gordo

When
April 24, 5:03 PM CST
Where
Cerro Gordo County, 3.67 mi SW of Hanford
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.050, -93.210

Hail report near Rockwell and relayed by KIMT TV.

Hail, Franklin

When
April 24, 5:19 PM CST
Where
Franklin County, 4.18 mi N of Alexander
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.860, -93.480

Hail, Franklin

When
April 24, 5:28 PM CST
Where
Franklin County, 4.28 mi NE of Alexander
Measured
1 in hail
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
42.850, -93.420

Numerous reports of quarter size hail.

Hail, Guthrie

When
April 24, 5:40 PM CST
Where
Guthrie County, 5.85 mi SE of North Branch
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.590, -94.640

Hail, Franklin

When
April 24, 5:55 PM CST
Where
Franklin County, 5.46 mi NNE of Hansell
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.840, -93.050

Hail, Franklin

When
April 24, 6:00 PM CST
Where
Franklin County, 3.49 mi N of Hansell
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.820, -93.110

Hail, Guthrie

When
April 24, 6:00 PM CST
Where
Guthrie County, 5.85 mi SE of North Branch
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.590, -94.640

Hail, Greene

When
April 24, 6:05 PM CST
Where
Greene County, 2.81 mi S of Grand Jct
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.990, -94.240

Hail, Franklin

When
April 24, 6:11 PM CST
Where
Franklin County, 3.15 mi NNE of Hansell
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.810, -93.070

Hail, Butler

When
April 24, 6:20 PM CST
Where
Butler County, 2.14 mi ENE of Aredale
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.840, -92.960

Hail, Butler

When
April 24, 6:22 PM CST
Where
Butler County, 2.03 mi E of Aredale
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.830, -92.960

Hail reportedly covered the ground completely.

Hail, Butler

When
April 24, 6:23 PM CST
Where
Butler County, 3.34 mi WNW of Wilmar
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.840, -92.880

Nearly all precipitation was in the form of hail with little rainfall.

Hail, Butler

When
April 24, 6:53 PM CST
Where
Butler County, 2.63 mi ESE of Allison
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.740, -92.730

Hail, Butler

When
April 24, 7:02 PM CST
Where
Butler County, Clarksville
Measured
1.25 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.780, -92.670

Report received from a KIMT spotter.

Hail, Adair

When
April 24, 7:20 PM CST
Where
Adair County, 0.69 mi S of Fontanelle
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.290, -94.570

Hail reported to be quarter to half dollar size.

Hail, Adair

When
April 24, 7:39 PM CST
Where
Adair County, 2.69 mi WNW of Orient
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.210, -94.470

Hail, Adair

When
April 24, 8:03 PM CST
Where
Adair County, 1.71 mi ESE of Orient
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.190, -94.390

Hail, Adair

When
April 24, 8:06 PM CST
Where
Adair County, 1.71 mi ESE of Orient
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.190, -94.390

Hail, Union

When
April 24, 9:47 PM CST
Where
Union County, 2.61 mi W of Afton
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.030, -94.250

Thunderstorm Wind, Union

When
April 24, 9:49 PM CST
Where
Union County, 3.42 mi ESE of Creston
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -94.310

Reported by a RWIS mesonet sensor.

Lightning, Palo Alto

When
April 24, 11:15 PM CST
Where
Palo Alto County, Graettinger
Property damage
$45,000
Reported by
Newspaper
Coordinates
43.230, -94.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155899, 155900, 155901, 155902, 155896, 157856, 155903, 155904, 155905, 155906, 155907, 155908, 155909, 155910, 155911, 155926, 155927, 155929, 155930, 155931, 155932, 160767.